Long term prednisone can do damage
Hi Tim! I was placed on IV Pulse Steriods in the early 90’s and have seen those pulse many times over. But have taken as high as 100mgs of steroids weaning down to 5 mgs. A few months to a year on steroids normally does not cause problems. But if someone is on it long term at high doses then it can cause problems. Low doses normally does not cause problems unless you take them for many many years. But have followed high doses back down to low doses.
The high doses if taken over and over again can cause anything from Osteosporsis, High Blood pressure, Easy bruising, Diabetes, Cushingnoid Syndrome, Weight Gain, and higher risk for Infections. Normally low doses won’t do to much damage or any damage at all.
Someone first starting out on a high dose may experience some side effects but usually it goes away one the dose is lowered back to a more normal level that the body can tolerate.
It takes higher doses to take away inflammation and helps to heal the nerves where they can function again. But you will see some side effects. Mood swings is one of them. I was always a shy and quiet person before the steroids. After taking them I became up front and spoke my peace! LOL! Went from Miss Wimp to Superwoman! LOL! It really effected my moods.
But that will go away once the doses are lowered.
Believe me! Those steroids saved my life many years back and everytime my doctors try to lower my doses back to low again I start getting sickly again. Lupus kicks back in and problems come. I have the Osteosporsis from it and get infections alot. But I have been on them constantly for almost 16 years. 16 years constant steroid use will do some harm. Watching what you eat and getting exercise makes a difference too. If you take Prednisone and eat nothing but sweets the whole entire time you are on them. You may see Diabetes onset! It’s all a matter in taking care of yourself while being on them. While being on them it would be wise to take Calcium to help protect the bones. Prednisone since it can cause bone loss and cause Osteosporosis is the one main danger many users have to worry about. Taking Calcuim helps to keep the bone loss levels down and protects you from getting that. But it depends on the person!Hope this helps!